Methadone induces hearing loss

January 9, 2012, 7:22 pm

★★★☆☆

Methadone, Another Cause of Opioid-Associated Hearing Loss: A Case Report. Shaw KA et al. J Emerg Med 2011;41:635-639.

Abstract 

Common side-effects associated with methadone exposure include respiratory depression, constipation, dizziness, nausea and vomiting. Although a handful of cases have been reported previously, the association of opiates (including methadone) use and hearing loss is less well known. Several years ago there were stories in the media that one celebrity might have gone deaf because he abused Oxycontin.

This case report describes a 20-year old college student who developed bilateral sensorineural hearing loss after overdosing on methadone, along with pulmonary edema and rhabdomyolysis. As in previously reported cases, the hearing loss developed after a period of unconsciousness brought on by the overdose.  Although this patient recovered his hearing within several days, in some cases deafness is irreversible. The authors don’t discuss possible mechanisms, or their thoughts on whether the effects on the ear are related to direct toxicity, autoimmune phenomena, or hypoxia.

Many drugs have been associated with ototoxicity. For a fairly complete list, click here.

 

Comments are closed.